DHHS issues health advisory for synthetic drug associated with three N.C. deaths this year

Press Release

From The Department of Health and Human Services:

Raleigh, N.C. – The N.C. Department of Health and Human Services today issued a health advisory related to acetyl fentanyl, following at least three deaths related to the synthetic drug. Toxicologists at the Office of the Chief Medical Examiner detected acetyl fentanyl in specimens associated with deaths that occurred in January in Sampson, Person and Transylvania counties. The final death certifications in these cases are still pending.

“It is important for law enforcement, medical professionals and our citizens to be aware that this dangerous drug is in North Carolina,” said Acting State Health Director Robin Gary Cummings. “Acetyl fentanyl is another addition to a growing list of synthetic drugs and represents a serious threat to public health.”

Acetyl fentanyl is an opioid analgesic drug that is up to five times more potent than heroin. It is an analog of fentanyl – a powerful narcotic analgesic – and is not available as a prescription drug in the United States.

Last June, the CDC issued an alert to public health agencies, state laboratories, medical examiners, coroners, and emergency departments to be on the lookout for acetyl fentanyl. The CDC also advised emergency departments and emergency medical services to ensure that they have adequate supply of naloxone, an emergency antidote to opioid overdose.

The alert came after Rhode Island officials reported that 14 overdose deaths from acetyl fentanyl between March and June 2013. Since then, the drug has been linked to additional deaths in Pennsylvania, Louisiana and now North Carolina.

For additional information about acetyl fentanyl or controlled substances:

http://emergency.cdc.gov/HAN/han00350.asp

http://www.cdc.gov/mmwr/preview/mmwrhtml/mm6234a5.htm?s_cid=mm6234a5_w

http://www.ncpoisoncenter.org/

http://projectlazarus.org/

http://www.injuryfreenc.ncdhhs.gov/


SHARE

Leave a Reply